×

zbMATH — the first resource for mathematics

On locally compact Hausdorff spaces with finite metrizability number. (English) Zbl 1012.54002
The metrizability number \(m(X)\) of a space X is the smallest cardinal number \(\kappa\) such that \(X\) can be represented as a union of \(\kappa\) many metrizable subspaces. For example, the space \(\psi\) (also called \({\mathcal N}\cup{\mathcal R}\)) has metrizability number 2, and its one-point compactification has metrizability number 3. The authors give more interesting examples. For one, they prove that the one-point compactification of any ladder system on \(\omega_1\) has metrizability number 3. For another, they prove that for every \( 3\leq n <\omega\), there exists a compact separable Hausdorff space \(X\) such that \(X\) has weight \(\omega_1\), metrizability number \(n\) and \(X\) is the increasing union of countably many closed subsets each of metrizability number 2. The main result is the theorem: If X is a locally compact Hausdorff space with \(m(X) =n<\omega\), then for each \(1 \leq k<n \), \(X\) can be represented as \(X = G\cup F \), where \(G\) is an open dense subspace, \(m(G)=k\), \(F=X\setminus G \), and \(m(F)=n-k\). It follows that by choosing \(k=n-1\), the open dense set \(G\) satisfies \(m(G) = n-1\), and \(F= X\setminus G\) is metrizable. The authors give some results on the metrizability number of the product of two spaces. For example, if \(X, Y\) are Hausdorff spaces with \(X\) compact and \(Y\) locally compact, and both with finite metrizability number, then \(m(X\times Y)\geq (m(X) + m(Y) -1)\). Some related topics are also considered. Among them are the metrizability number at a point, and the \(m\)-spectrum of a space. The paper continues a sequence of papers by the authors [Topology Appl. 59, No. 3, 287-298 (1994; Zbl 0840.54025); ibid. 63, No. 1, 69-77 (1995; Zbl 0860.54005) and ibid. 71, No. 2, 179-191 (1996; Zbl 0864.54001)].

MSC:
54A25 Cardinality properties (cardinal functions and inequalities, discrete subsets)
54E35 Metric spaces, metrizability
54B10 Product spaces in general topology
54G20 Counterexamples in general topology
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Balogh, Z.; Gruenhage, G.; Tkachuk, V., Additivity of metrizability and related properties, Topology appl., 84, 91-103, (1998) · Zbl 0991.54032
[2] Engelking, R., General topology, (1989), Heldermann Berlin · Zbl 0684.54001
[3] Gillman, L.; Jerrison, M., Rings of continuous functions, (1960), van Nostrand Reinhold New York
[4] Gruenhage, G., Generalized metric spaces, (), 423-501
[5] Ismail, M.; Szymanski, A., Compact spaces representable as unions of Nice subspaces, Topology appl., 59, 287-298, (1994) · Zbl 0840.54025
[6] Ismail, M.; Szymanski, A., On the metrizability number and related invariants of spaces, Topology appl., 63, 69-77, (1995) · Zbl 0860.54005
[7] Ismail, M.; Szymanski, A., On the metrizability number and related invariants of spaces, II, Topology appl., 71, 179-191, (1996) · Zbl 0864.54001
[8] Juhász, I., On the weight spectrum of a compact space, Israel J. math., 81, 369-379, (1993) · Zbl 0799.54002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.